Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS Des Moines, IA

June 22, 2013Calhoun County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2013, 7:37 PM CDT for Calhoun County, Sac County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2013, 7:37 PM CDT (00:37 UTC)
Expired
Jun 22, 2013, 8:15 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:59 PM CDTHAIL 1.75S Lytton, IATRAINED SPOTTER REPORTED QUARTER TO GOLF BALL SIZE HAIL
Jun 22, 8:17 PM CDTHAIL 14 Sse Fonda, IATRAINED SPOTTER REPORTED QUARTER SIZE HAIL AND ESTIMATED AROUND HALF AN INCH OF RAIN IN 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS53 KDMX 230037
SVRDMX
IAC025-161-230115-
/O.NEW.KDMX.SV.W.0147.130623T0037Z-130623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
737 PM CDT SAT JUN 22 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
  EAST CENTRAL SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 815 PM CDT

* AT 732 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  LAKE CITY...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANSON...LYTTON...JOLLEY AND POMEROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4256 9484 4256 9449 4222 9479 4230 9499
TIME...MOT...LOC 0037Z 209DEG 22KT 4232 9486

HAIL...1.00IN
WIND...60MPH

$$

PODRAZIK
1 follow-up statement
813 
WWUS53 KDMX 230106
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT SAT JUN 22 2013

IAC025-161-230115-
/O.CON.KDMX.SV.W.0147.000000T0000Z-130623T0115Z/
SAC IA-CALHOUN IA-
806 PM CDT SAT JUN 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CALHOUN AND EAST CENTRAL SAC COUNTIES UNTIL 815 PM CDT...

AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF SAC
CITY...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...AT 759 PM CDT...A TRAINED STORM SPOTTER REPORTED GOLF BALL 
SIZE HAIL IN LYTTON. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MANSON...JOLLEY AND POMEROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4230 9485 4241 9492 4256 9484 4256 9449
      4228 9474
TIME...MOT...LOC 0105Z 208DEG 20KT 4247 9480

HAIL...1.25IN
WIND...60MPH

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:52 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 22, 6:52 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT SAT JUN 22 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 348 PM CDT SAT JUN 22 2013

COMPLICATED WX SITUATION WITH ALL THE BOUNDARIES AROUND.  OUTFLOW
BOUNDARY THAT DROPPED SOUTH ACROSS THE STATE THIS MORNING HAS
ERODED AWAY FOR THE MOST PART.  A DEFINITE TROUGH REMAINS ACROSS THE
CWA FROM NEAR OMAHA TO JUST SOUTH OF MASON CITY.  RESIDUAL
CONVECTION REMAINS OVER NORTHWEST IA RIDING UP THE WEST SIDE OF THE
UPPER LEVEL CAP.  AS FOR WHAT WILL UNFOLD TONIGHT THINKING IS THE
NMM EAST HIRES HAS A PRETTY DECENT HANDLE ON THINGS.  IT IS AT LEAST
ONE SCENARIO THAT COULD UNFOLD THAT SEEMS THE MOST REASONABLE GIVEN
THE SPEED MAX RIDING UP THE EAST SIDE OF THE WESTERN TROUGH.
CONVECTION IS LIKELY TO BREAK OUT OVER PARTS OF NEBRASKA AN SD.  IT
SHOULD INITIALLY LIFT NEWD WITH THE FLOW AND THEN TURN EAST TO
EVENTUALLY SOUTHEAST AS IT COMES UNDER THE INFLUENCE OF THE CORFIDI
VECTORS AND BECOMES MORE COOL POOL DOMINATED AS OCCURRED THIS
MORNING  WENT WITH THE HEAVIEST RAINFALL OVER THE NORTH AND NERN
ZONES.  CONCERN FOR FLASH FLOODING GIVEN THE LOW FFG VALUES BUT WILL
HOLD OFF DUE TO UNCERTAINTY FOR NOW.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 348 PM CDT SAT JUN 22 2013

EXTENDED PERIOD FAIRLY ACTIVE IN THE FIRST FEW DAYS...WITH QUIETER
WEATHER EXPECTED TOWARD THE END OF THE PERIOD. BIGGEST FOCUS WILL BE
ON SUNDAY...WITH GREATEST POTENTIAL FOR WIDESPREAD SEVERE
WEATHER/POSSIBLY HEAVY RAINFALL. SITUATION STILL SOMEWHAT MURKY
DEPENDING ON WHERE ACTIVITY SETS UP TONIGHT...BUT INITIAL THOUGHTS
WOULD LEAN TOWARD AN ONGOING MCS NEAR CENTRAL/EASTERN IOWA SUNDAY
MORNING. THIS WOULD QUICKLY SLIDE EAST...WITH POSSIBLE LINGERING
CLOUD COVER. SFC TROUGH AXIS TO BE SITUATED ACROSS THE NORTHWESTERN
PORTION OF THE STATE BY MID SUNDAY AFTERNOON. MODEL EXPECT STORMS TO
FIRE NEAR THIS BOUNDARY SUNDAY AFTERNOON AND SPREAD ACROSS THE CWA
THROUGHOUT THE EVENING HOURS. STORM MOTIONS WILL BE PARALLEL TO THE
BOUNDARY SUGGESTING TRAINING OF STORMS ACROSS THE AREA DESPITE THE
FASTER STORM MOVEMENTS. ALSO MODELS INDICATING ABUNDANT AVAILABLE
MOISTURE WITH PWATS IN THE 1.9 INCH RANGE...WITH VERY DEEP WARM
CLOUD DEPTHS WITH THE FREEZING LEVEL AROUND 14-15KFT SUNDAY
AFTERNOON. THIS WILL SET UP THE POSSIBILITY OF HEAVY RAINFALL WITH
EFFICIENT RAINFALL PRODUCTION/TRAINING OF STORMS. ISSUES IS TRYING
TO NAIL DOWN PLACEMENT AT THIS TIME...WITH SCENARIOS UP IN THE AIR
GIVEN WHERE POTENTIAL MCS TRACKS LATE TONIGHT/SUNDAY MORNING. WILL
HAVE TO MONITOR...FOR POSSIBLE ISSUANCE OF FLASH FLOOD WATCH DURING
SUBSEQUENT SHIFTS. OTHERWISE WAA CONTINUES ACROSS THE CWA
MONDAY...WITH THETA-E ADVECTION ALOFT. COULD AGAIN SEE POTENTIAL FOR
THUNDERSTORMS ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE CWA.
CHANCES FOR STORMS THEN BECOME BETTER ORIENTED ACROSS THE NORTHERN
CWA FOR TUESDAY INTO TUESDAY NIGHT AS THE JET STREAM LIFTS FURTHER
NORTH AND NEAR ZONAL FLOW SETS UP ALOFT. THIS SHOULD KEEP THE CWA
RELATIVELY DRY FOR WEDNESDAY INTO THURSDAY. NORTHWEST FLOW PATTERN
SETS UP TOWARD THURSDAY INTO FRIDAY...WITH CHANCES FOR THUNDERSTORMS
RETURNING TO THE FORECAST AND TEMPERATURES BEHIND A COLD FRONTAL
PASSAGE FOR FRIDAY INTO SATURDAY. WARM AND HUMID CONDITIONS LOOK TO
CONTINUE FOR SUNDAY INTO MID WEEK...AS H85 TEMPS CONTINUE TO WARM
ALOFT AND DEWPOINTS REMAIN HIGHER.

&&

.AVIATION...23/00Z
ISSUED AT 652 PM CDT SAT JUN 22 2013

CHALLENGING FCST DURING THE PD. ISOLD TO SCT TSRA PSBL ACRS NRN IA
THIS EVE INTO TNGT. HAVE GONE WITH VCTS DUE TO LOW CONFIDENCE ON ANY
STORM APPROACHING A GIVEN TERMINAL. WL UPDATE IF CONDITIONS WARRANT.
SFC BNDRY ENTERS IA FM THE W ON SUN...BRINGING BETTER CHCS OF MORE
WIDESPREAD CONVECTION. FOR NOW HAVE TRENDED WITH ONLY VCTS SUN AFTN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN13
LONG TERM...BEERENDS
AVIATION...ZOGG
Hazardous weather outlook, Jun 22, 3:49 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SAT JUN 22 2013

IAZ036>039-047>050-059>062-071>075-081>086-092>097-232100-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
349 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER SUNSET AND BECOME MORE NUMEROUS
OVERNIGHT. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH
MAY OCCUR. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
MONDAY NIGHT. THUNDERSTORMS MAY BE SEVERE SUNDAY THROUGH MONDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY.  IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH MONDAY.

IAZ004>007-015>017-024>028-232100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-
349 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED OVERNIGHT...BECOMING NUMEROUS AFTER
DARK. SEVERE WEATHER IS POSSIBLE WITH QUARTER SIZED HAIL AND 60
MPH WINDS POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
EARLY TUESDAY. THUNDERSTORMS MAY BE SEVERE SUNDAY THROUGH MONDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY. IT IS TOO EARLY TO DETERMINE THE THREAT
FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH MONDAY.

IAZ023-033>035-044>046-057-058-070-232100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-
349 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS THIS EVENING WILL BECOME NUMEROUS AFTER
DARK. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH MAY
OCCUR. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS AT TIMES FROM SUNDAY INTO
MONDAY NIGHT. THUNDERSTORMS MAY BE SEVERE SUNDAY THROUGH MONDAY
NIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT ALONG
WITH THE THREAT FOR HEAVY RAIN. THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS ON THURSDAY.  IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH MONDAY.

In the hours before

Special weather statement, Jun 22, 5:08 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SAT JUN 22 2013

IAZ033-222230-
SAC-
508 PM CDT SAT JUN 22 2013

...STRONG THUNDERSTORM TO AFFECT NORTHWEST SAC COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SAC COUNTY...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHALLER...           EARLY...              SAC CITY...
  NEMAHA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK
Special weather statement, Jun 22, 6:38 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT SAT JUN 22 2013

IAZ033-230015-
SAC-
638 PM CDT SAT JUN 22 2013

...STRONG THUNDERSTORM TO AFFECT SAC COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL SAC COUNTY...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHALLER...           EARLY...              NEMAHA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:47 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin43 min
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas44 min
Jun 22, 11:37 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth38 min
Jun 23, 12:12 AM CDTSevere Thunderstorm WarningDMXWorth48 min
Jun 23, 3:45 AM CDTFlash Flood WatchDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more12 hr
Jun 23, 4:18 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.